Advertisement

European Archives of Oto-Rhino-Laryngology

, Volume 265, Issue 5, pp 603–606 | Cite as

Sudden sensorineural hearing loss after heroin injection

  • Andreas SchrockEmail author
  • Mark Jakob
  • Stefan Wirz
  • Friedrich Bootz
Case Report

Abstract

Sudden sensorineural hearing loss is a symptom of cochlear injury. Potential aetiologies are vascular diseases, viral infections, allergic reactions, autoimmune disorders, and traumatic rupture of the intralabyrinthe membrane. Unlike in unilateral cases bilateral sensorineural hearing loss is often associated with specific disease entities. We report a case of sudden bilateral deafness after intravenous heroin abuse. The putative pathophysiological mechanisms are discussed.

Keywords

Sensorineural hearing loss Heroin Drugs 

References

  1. 1.
    Dieler R, Davies C, Shehata-Dieler WE (2002) The effects of quinine on active motile responses and fine structure of isolated outer hair cells from the guinea pig cochlea. Laryngol Rhinol Otol 81:196–203CrossRefGoogle Scholar
  2. 2.
    Eybalin M, Pujol R, Bockaert J (1987) Opioid receptors inhibit the adenylate cyclase in guinea pig cochleas. Brain Res 421:336–342PubMedCrossRefGoogle Scholar
  3. 3.
    Fetterman BL, Luxford WM, Saunders JE (1996) Sudden bilateral sensorineural hearing loss. Laryngoscope 106:1347–1350PubMedCrossRefGoogle Scholar
  4. 4.
    Igbal N (2004) Recoverable hearing loss with amphetamines. J Psychoactive Drugs 36:285–288Google Scholar
  5. 5.
    Ishiyama A, Ishiyama G, Baloh RW, Evans CJ (2001) Heroin-induced reversible profound deafness and vestibular dysfunction. Addiction 96:1363–1364PubMedGoogle Scholar
  6. 6.
    Jongkamonwiwat N, Phansuwan-Pujito P, Sarapoke P, Chetsawang B, Casalotti S, Forge A, et al. (2003) The presence of opioid receptors in rat inner ear. Hear Res 181:85–93PubMedCrossRefGoogle Scholar
  7. 7.
    Mulch G, Handrock M (1979) Sudden binaural deafness after acute heroin intoxication. Laryngol Rhinol Otol 58:435–437Google Scholar
  8. 8.
    Niehaus L, Meyer BU (1998) Bilateral borderzone infarctions in association with heroin abuse. J Neurol Sci 160(2):180–182PubMedCrossRefGoogle Scholar
  9. 9.
    Polpathapee S, Tuchinda P, Chiwapong S (1984) Sensorineural hearing loss in a heroin addict. J Med Assoc Thai 67:57–60PubMedGoogle Scholar
  10. 10.
    Sahley TL, Nodar RH (1994) Improvement in auditory function following pentazocine suggests a role of dynorphins in auditory sensitivity. Ear Hear 15:422–431PubMedCrossRefGoogle Scholar
  11. 11.
    Zheng J, Ren T, Parthasarathi A, Nuttal AL (2001) Quinine-induced alterations of electrically evoked otoacoustic emissions and cochlear potentials in guinea pigs. Hear Res 154:124–34PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Andreas Schrock
    • 1
    Email author
  • Mark Jakob
    • 1
  • Stefan Wirz
    • 2
  • Friedrich Bootz
    • 1
  1. 1.Department of Otolaryngology, Head and Neck SurgeryUniversity of BonnBonnGermany
  2. 2.Department of AnesthesiologyUniversity of BonnBonnGermany

Personalised recommendations